Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 1, NWS Dodge City, KS

April 13, 1996Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 13, 1996, 11:03 PM CDT for Barber County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 1996, 11:03 PM CDT (04:03 UTC)
Expired
Apr 13, 1996, 11:30 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 140406
SVRDDC
KSC007-140430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1103 PM CDT SAT APR 13 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...NORTHERN BARBER COUNTY
 
AT 11 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
SOUTHWEST OF LAKE CITY MOVING TO THE NORTHEAST AT 45 MPH. THE STORM WILL
REACH LAKE CITY BY 1105 PM...AND SHOULD EXIT THE NORTHEAST CORNER OF THE
COUNTY BY 1120 PM. THE STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:24 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Apr 13, 4:24 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT SAT APR 13 1996

MAIN FCST PBLMS ARE ALMOST EVERYTHING FROM TRW TO WINDS AND SNOW. ALL
MODELS COMING AROUND TO A MORE CONCISE FCST WITH THE ETA AND NGM THE
STRONGEST WITH THE LOW PSR. LOTS OF COLD AIR ON UPR AIR ANAL WITH -30
AT H5 AND -12 AT H7 TO ENHANCE CYCLOGENESIS LATER TNGT WITH STG 100K
H3 JET LF QUAD MOVG INTO REGION...SO SYS COULD BECOME DEEPER AND SLOWER
THAN CURRENT MODEL SUGGEST. WITH THIS IN MIND COLDER AIR WILL WRAP
DEEPER INTO BACKSIDE OF CYCLONE ALONG WITH DYNAMIC COOLING WITH UPR LOW.
AHD OF THIS SYS 88D SHOWG TRW DVLP RAPIDLY AS VORT AND COLD POOL START
MOVING IN FROM SERN CO ATTM. MAINLY ELEVATED CNVTN WILL MOVE ACROSS
LATE THIS AFTN AND EVE WITH HAIL POSSIBLE...WITH GULF MSTR STILL SOUTH
OF RED RIVER ATTM. AHD OF COLD FRONT TNGT 50 DWPTS MAY GET INTO EXTRM
SERN PART OF AREA WITH A BETTER CHANCE OF SOME SVR. COLD FRONT SHLD MOV
INTO EXTREME WRN KS BY 7 PM THEN TO DDC AND GCK BY 9 TO 10 PM AND THEN
P28 BY MIDNIGHT AS OCCLUSION RAPIDLY TAKES PLACE. WINDS TO STEADILY
INCREASE TO WIND ADVIS CRITERIA TONIGHT THEN TO HIGH WIND WARNING
CRITERIA BY MORNING. H5 DEFORMATION AXIS/WRAPAROUND TO PROVIDE A GOOD
STRIPE OF HVY RAIN/HVY SNOW WITH SNOW CHANCES BEST FROM LBL TO DDC TO
LARNED AND WEST BY 12Z...THEN FROM DDC AND EWRD AFT 12Z. WILL PUT A
WINTER STORM WATCH ALONG WITH A WIND ADVISORY FOR WRN KS FOR SUNDAY
FOR SOUTHWESTERN KANSAS FROM COLDWATER TO HAYS AND WEST FOR RAIN PSBLY
CHANGING TO SNOW WITH NEAR BLIZZARD CONDITIONS WITH HIGH WINDS. SNOW
ACCUMULATIONS FROM 2-4 INCHES OF HVY WET SNOW GENERALLY N OF A LARNED
TO GCK LINE WITH LESSER AMTS COVERING GRASS SOUTH BY SUNDAY DURING AM.
LIQUID ACCUMS FROM .20 AT EHA TO .50 AT DDC AND .80 AT HYS BY 12Z SUN.

TMRW...RAIN/SNOW ENDING AM FAR WEST AND THEN TAPERING OFF TO FLURRIES
IN PM REST OF AREA. WINDS VERY STRONG IN AM WITH HIGH WINDS POSSIBLE
AND STRIPE OF HVY WET SNOW MOVING ACROSS CWA IN H5 DEF ZONE.

AS FOR TEMPS WILL GO COLDER THAN GUID WITH LOW TO MID 30S...AND LOWER
40S AT P28...AND MUCH COLDER FOR TMRW WITH WRAPAROUND CLOUD AND PCPN
WITH STRONGER LOW SLOWER AND FARTHER SOUTH.

DDC 034/043 028/060 035 771
GCK 03B2/042 028/063 036 87-
EHA 034/047 032/066 045 630
LBL 034/045 030/064 043 630
HYS 032/036 025/053 035 ++3
P28 042/050 032/060 038 473

KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.